Mississippi, 2003

Tornadoes and Flash Flooding in Mississippi, November 27, 2003

November 27, 2003 · NWS JAN · 12 events in 7 counties and zones

7 thunderstorm wind, 3 tornado, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 26, 8:20 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Nov 26, 8:20 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
820 PM CST WED NOV 26 2003

.DISCUSSION...
SOUTHERLY FLOW CONTINUES TO GRADUALLY INCREASE ACROSS THE LOWER
MISSISSIPPI VALLEY TONIGHT IN ADVANCE OF A LEAD SHORTWAVE
APPROACHING FROM THE WEST. STRONG LOW-LEVEL THETAE ADVECTION HAS
LEAD TO LIGHT AND SCATTERED RAIN SHOWERS OVER PORTIONS OF THE CWA
ALREADY. HEAVIER SHOWERS AND THUNDERSTORMS THUS FAR THIS EVENING
HAVE BEEN CONCENTRATED OVER EASTERN TX AND WESTERN LA. WITH THE
SHORTWAVE CLOSING IN AN INCREASED LOW LEVEL JET WILL NUDGE EAST TO
THE MISSISSIPPI RIVER OVER THE NEXT FEW HOURS AND WILL RESULT IN
HIGHER LEVELS OF ISENTROPIC UPGLIDE. THE WEAKENING OF A CAP AROUND
THE 700 MB LEVEL COINCIDENT WITH THIS JET REGION WILL ALLOW THE
ATMOSPHERE TO GAIN MORE INSTABILITY (-2 TO -3 LIS)...ALBEIT OF AN
ELEVATED NATURE. THE GOING FORECAST HANDLES THE EVOLUTION OF THESE
EVENTS QUITE WELL AND CATEGORICAL POPS WEST OF THE RIVER BEFORE 6Z
APPEARS DEFINITELY PLAUSIBLE. LARGE SCALE ASCENT SHOULD EXPAND EVEN
FURTHER EAST THROUGH THE EARLY MORNING HOURS AND INCREASED POPS
INCLUDED AFTER MIDNIGHT IN THE GOING FORECAST LOOK ON TRACK.

AN UPDATE WILL BE SENT SHORTLY TO COVER TWEAKS IN THE TEMPERATURE
FORECAST FOR THE REST OF THE NIGHT. SOUTHEAST WINDS AND THICKENING
CLOUDS OVER NORTHERN AND EASTERN MISSISSIPPI HAVE ALLOWED FOR LITTLE
DROPOFF IN READINGS POST SUNSET. OTHER LOCALES IN THE CWA HAVE BEEN
NEARLY STABLE. I AM EXPECTING LOWS TO OCCUR IN ALL AREAS NEAR...OR
BEFORE...MIDNIGHT WITH SURFACE MOISTURE AND WARM AIR ADVECTION
CAUSING A SLOW RISE IN READINGS DURING THE EARLY MORNING. ALL OTHER
PARAMETERS LOOK GOOD.
&&

.JAN WATCHES/WARNING/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, Nov 26, 1:57 PM CST, 11 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
271957-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CST WED NOV 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS EXTREME
SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA AND CENTRAL
MISSISSIPPI BEGINNING SHORTLY AFTER MIDNIGHT IN THE WEST AND
CONTINUING THROUGH THE AFTERNOON ON THANKSGIVING DAY.  SOME OF
THE THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO BECOME
SEVERE...PRODUCING WIND GUSTS TO 60 MPH AND HAIL. IN
ADDITION...THERE WILL BE THE POSSIBILITY FOR A COUPLE OF
TORNADOES TO DEVELOP SOUTH OF HIGHWAY 84.

A DEVELOPING SURFACE LOW OVER SOUTH TEXAS IS EXPECTED TO TRACK TO
THE NORTHEAST TONIGHT. AS IT APPROACHES...A WARM AND MOIST
SOUTHERLY FLOW WILL PUMP UNSTABLE AIR INTO THE FORECAST AREA.
MEANWHILE...ALOFT...A FAVORABLE WIND SHEAR PROFILE FOR SEVERE
THUNDERSTORMS WILL DEVELOP AND PUSH EAST TO BE OVER THE REGION AS
WELL. LOW LEVEL DIRECTIONAL SHEAR IS NOT EXPECTED TO BE VERY
GOOD... BUT A FEW BOUNDARY COLLISIONS COULD BRIEFLY SPAWN A FEW
TORNADOES SOUTH OF HIGHWAY 84. CONDITIONS ACROSS THE AREA SHOULD
BEGIN TO IMPROVE TOMORROW EVENING AS THE SYSTEM MOVES INTO
ALABAMA.

...FLOODING...
A POTENTIAL FOR FLASH FLOODING EXISTS OVER PORTIONS OF
SOUTHEASTERN MISSISSIPPI THURSDAY...MAINLY FROM MID MORNING
THROUGH THE AFTERNOON. ELSEWHERE ACROSS THE AREA...PONDING ON
AREA ROADS WILL BE POSSIBLE IN THE LOW LYING AREAS AS WELL AS IN
POOR DRAINAGE AREAS.

THE FLOW OF THE WARM AND VERY MOIST AIRMASS INTO THE
REGION...COUPLED WITH AN ANTICIPATED SLOW EASTWARD TRACK OF THE
SYSTEM WILL TRANSLATE TO HIGH RAINFALL AMOUNTS OVER THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 tornado, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Adams

When
November 27, 1:30 AM CST
Where
Adams County, 5 mi S of Natchez
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.500, -91.400

A few trees were blown down.

Flash Flood, Adams

When
November 27, 3:00 AM CST to 3:30 AM CST
Where
Adams County, 7 mi SE of Natchez
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.483, -91.353 (the zone’s center; the record gives no point)

Heavy rains caused a tool shop to flood. Several inches of water flowed through the shop due to several feet of water in the front yard.

Thunderstorm Wind, Lawrence

When
November 27, 3:25 AM CST
Where
Lawrence County, New Hebron
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
31.733, -89.983

A few trees and powerlines were blown down.

Thunderstorm Wind, Smith

When
November 27, 3:45 AM CST
Where
Smith County, 6 mi S of Mize
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
31.783, -89.550

A few trees and powerlines were blown down.

Thunderstorm Wind, Covington

When
November 27, 3:45 AM CST
Where
Covington County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.617, -89.583

Numerous trees were blown down across the county.

Thunderstorm Wind, Lawrence

When
November 27, 4:00 AM CST
Where
Lawrence County, 8 mi S of New Hebron
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
31.617, -89.983

A few trees and powerlines were blown down.

Tornado, Jefferson Davis

When
November 27, 4:11 AM CST to 4:15 AM CST
Where
Jefferson Davis County, 4 mi SW of Bassfield
Rating
F1
Path length
2 mi
Path width
400 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
31.467, -89.800

A tornado touched down 3.5 miles southwest of Bassfield and tracked northeast for 2 miles. This tornado crossed over Highway 35 and damaged numerous trees with a few large trees uprooted. A portion of a chicken house was destroyed as well as a carport next to a house.

Tornado, Covington

When
November 27, 4:40 AM CST to 4:49 AM CST
Where
Covington County, 5 mi SW of Seminary
Rating
F0
Path length
4.5 mi
Path width
100 yd
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
31.500, -89.567

This weak tornado touched down southwest of Seminary and moved northeast snapping numerous trees before it lifted 1.5 miles south of Seminary.

Thunderstorm Wind, Marion

When
November 27, 4:40 AM CST
Where
Marion County, 12 mi N of Columbia
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.417, -89.833

Several trees were blown down.

Tornado, Jones

When
November 27, 4:55 AM CST to 5:01 AM CST
Where
Jones County, 10 mi W of Ellisville
Rating
F1
Path length
3 mi
Path width
200 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
31.600, -89.367

This weak tornado touched down 10 miles west of Ellisville and destroyed a couple of chicken houses. This tornado stayed on the ground for 3 miles and downed numerous trees as it traveled northeast.

Thunderstorm Wind, Covington

When
November 27, 6:00 AM CST
Where
Covington County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.617, -89.583

Numerous trees were blown down across the county.

Flash Flood, Jones

When
November 27, 7:30 AM CST to 8:30 AM CST
Where
Jones County, 3 mi W of Laurel
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

Heavy rains caused a mobile home to flood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyThe tornado archive for Mississippi, 2003Warnings in Mississippi, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371652, 5371654, 5371657, 5371658, 5371661, 5371659, 5371653, 5371655, 5371662, 5371656, 5371660, 5336405.